Radiation for Breast Cancer in 1980s Linked to Heart Risk

Adjuvant chemotherapy, smoking also increase risk

MONDAY, March 12 (HealthDay News) -- Although radiation treatment for breast cancer has changed over time, women who received radiation in the 1980s still have an elevated risk of cardiovascular disease, and certain adjuvant chemotherapy regimens and smoking also increase the risk, according to study findings published in the March 7 issue of the Journal of the National Cancer Institute.

Flora E. van Leeuwen, Ph.D., of the Netherlands Cancer Institute in Amsterdam, and colleagues examined the treatment-related incidence of heart disease in 4,414 women who were 10-year survivors of breast cancer. About half of the women had been treated from 1970-1980 and the remainder were treated from 1981-1986.

There were 942 cardiovascular events after a median follow-up of 18 years, the researchers found. Women treated with radiation to the internal mammary chain in the 1970s had an increased risk of cardiovascular disease (hazard ratio, 2.55 for myocardial infarction; 1.72 for congestive heart failure). For women treated with radiation in the 1980s, the risk largely disappeared for myocardial infarction but not congestive heart failure (hazard ratio, 2.66) or valvular dysfunction (hazard ratio, 3.17). Adjuvant chemotherapy increased the risk of congestive heart failure (hazard ratio, 1.85) and smoking increased the risk of myocardial infarction (hazard ratio, 3.04).

The study "provides important new information on the cardiac toxicity of radiation therapy," Sharon Giordano, M.D., and Gabriel Hortobagyi, M.D., from the University of Texas M.D. Anderson Cancer Center in Houston, write in an accompanying editorial. "Ultimately, we will need to be able to identify patients who are at high risk or with early signs of cardiac disease and to develop effective interventions to prevent the development of late toxicities and minimize their effects on quality of life."

Abstract
Full Text (subscription or payment may be required)
Editorial

Physician's Briefing